Alert archive / Iowa / Freeze Warnings in 2009

Freeze Warning 2, NWS Sioux Falls, SD

October 9, 20094 states

NWS Sioux Falls, SD issued this freeze warning at Oct 9, 2009, 3:46 AM CDT for 4 states. It took effect at Oct 10, 2009, 4:00 AM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 9, 2009, 3:46 AM CDT (08:46 UTC)
In effect from
Oct 10, 2009, 4:00 AM CDT
Expired
Oct 10, 2009, 9:11 AM CDT
In force
5 hr
Issued by
NWS Sioux Falls, SD

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Dakota County, NE, Dixon County, NE, Clay County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 94 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2009-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
103 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFSD 090846
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
346 AM CDT FRI OCT 9 2009

.A FAST MOVING LOW PRESSURE SYSTEM AND THE ASSOCIATED COLD FRONT
WILL BE SWINGING THROUGH THE REGION THIS AFTERNOON AND TONIGHT.
TEMPERATURES WILL FALL WELL BELOW FREEZING BEHIND THIS FRONT
TONIGHT AND EARLY SATURDAY MORNING. LOWS ARE EXPECTED TO DROP INTO
THE MID TO UPPER 20S IN NORTHWEST IOWA AND EXTREME SOUTHEAST SOUTH
DAKOTA AROUND SUNRISE SATURDAY. THIS WILL MEAN THAT...BETWEEN THE
MID 20 READINGS THIS MORNING NORTHWEST OF A YANKTON TO WINDOM
LINE...AND THE 20S ON SATURDAY MORNING ACROSS THE ENTIRE REGION...
ALL AREAS WILL HAVE SEEN A KILLING FREEZE THIS FALL.

IAZ002-003-012>014-020>022-031-032-MNZ081-090-NEZ013-014-
SDZ069>071-091700-
/O.NEW.KFSD.FZ.W.0002.091010T1100Z-091010T1600Z/
OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-
WOODBURY-IDA-COTTONWOOD-JACKSON-DIXON-DAKOTA-YANKTON-UNION-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...
SANBORN...SPENCER...LE MARS...CHEROKEE...STORM LAKE...
SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK...WINDOM...
MOUNTAIN LAKE...JACKSON...LAKEFIELD...WAKEFIELD...PONCA...ALLEN...
SOUTH SIOUX CITY...YANKTON...VERMILLION...NORTH SIOUX CITY...
BERESFORD...ELK POINT...ALCESTER...JEFFERSON
346 AM CDT FRI OCT 9 2009

...FREEZE WARNING IN EFFECT FROM 6 AM TO 11 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 6 AM TO 11 AM CDT SATURDAY. 

TEMPERATURES WILL BE FALLING INTO THE MID AND UPPER 20S SOUTHEAST
OF A YANKTON TO WINDOM LINE SATURDAY MORNING BEHIND A COLD FRONT
MOVING THROUGH THE REGION OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

IAZ001-MNZ071-072-080-089-097-098-SDZ038>040-050-052>068-091300-
/O.CON.KFSD.FZ.W.0001.000000T0000Z-091009T1300Z/
LYON-LINCOLN-MURRAY-NOBLES-PIPESTONE-ROCK-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-BON HOMME-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...TYLER...HENDRICKS...LAKE BENTON...IVANHOE...
MARSHALL...SLAYTON...FULDA...WORTHINGTON...PIPESTONE...LUVERNE...
HURON...DE SMET...ARLINGTON...LAKE PRESTON...BROOKINGS...
GREGORY...BURKE...WESSINGTON SPRINGS...ALPENA...WOONSOCKET...
HOWARD...MADISON...FLANDREAU...CHAMBERLAIN...KIMBALL...
PLANKINTON...WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA...
EMERY...SALEM...CANISTOTA...BRIDGEWATER...MONTROSE...
SIOUX FALLS...WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...
CORSICA...DELMONT...PARKSTON...FREEMAN...MENNO...TRIPP...PARKER...
CENTERVILLE...MARION...VIBORG...HURLEY...CHANCELLOR...CANTON...
LENNOX...TEA...HARRISBURG...TYNDALL...SCOTLAND...SPRINGFIELD...
AVON...TABOR
346 AM CDT FRI OCT 9 2009

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING. 

TEMPERATURES IN THE MID TO UPPER 20S EARLY THIS MORNING WILL BE
WARMING QUICKLY AFTER SUNRISE...REACHING INTO THE 35 TO 40 DEGREE
RANGE BY MID MORNING UNDER PARTLY TO MOSTLY SUNNY SKIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
5 follow-up statements
000 
WWUS73 KFSD 091251
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
751 AM CDT FRI OCT 9 2009

.A FAST MOVING LOW PRESSURE SYSTEM AND THE ASSOCIATED COLD FRONT
WILL BE SWINGING THROUGH THE REGION THIS AFTERNOON AND TONIGHT.
ONCE AGAIN TEMPERATURES WILL FALL WELL BELOW FREEZING BEHIND THIS
FRONT TONIGHT AND EARLY SATURDAY MORNING. 

IAZ001-MNZ071-072-080-089-097-098-SDZ038>040-050-052>068-091400-
/O.EXP.KFSD.FZ.W.0001.000000T0000Z-091009T1300Z/
LYON-LINCOLN-MURRAY-NOBLES-PIPESTONE-ROCK-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-BON HOMME-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...TYLER...HENDRICKS...LAKE BENTON...IVANHOE...
MARSHALL...SLAYTON...FULDA...WORTHINGTON...PIPESTONE...LUVERNE...
HURON...DE SMET...ARLINGTON...LAKE PRESTON...BROOKINGS...
GREGORY...BURKE...WESSINGTON SPRINGS...ALPENA...WOONSOCKET...
HOWARD...MADISON...FLANDREAU...CHAMBERLAIN...KIMBALL...
PLANKINTON...WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA...
EMERY...SALEM...CANISTOTA...BRIDGEWATER...MONTROSE...
SIOUX FALLS...WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...
CORSICA...DELMONT...PARKSTON...FREEMAN...MENNO...TRIPP...PARKER...
CENTERVILLE...MARION...VIBORG...HURLEY...CHANCELLOR...CANTON...
LENNOX...TEA...HARRISBURG...TYNDALL...SCOTLAND...SPRINGFIELD...
AVON...TABOR
751 AM CDT FRI OCT 9 2009

...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING...

THE FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING.
TEMPERATURES ARE EXPECTED TO QUICKLY RISE ABOVE FREEZING AS THE
SUN RISES.

&&

$$

IAZ002-003-012>014-020>022-031-032-MNZ081-090-NEZ013-014-
SDZ069>071-092100-
/O.CON.KFSD.FZ.W.0002.091010T1100Z-091010T1600Z/
OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-
WOODBURY-IDA-COTTONWOOD-JACKSON-DIXON-DAKOTA-YANKTON-UNION-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...
SANBORN...SPENCER...LE MARS...CHEROKEE...STORM LAKE...
SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK...WINDOM...
MOUNTAIN LAKE...JACKSON...LAKEFIELD...WAKEFIELD...PONCA...ALLEN...
SOUTH SIOUX CITY...YANKTON...VERMILLION...NORTH SIOUX CITY...
BERESFORD...ELK POINT...ALCESTER...JEFFERSON
751 AM CDT FRI OCT 9 2009

...FREEZE WARNING REMAINS IN EFFECT FROM 6 AM TO 11 AM CDT
SATURDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 6 AM TO 11 AM CDT
SATURDAY. 

TEMPERATURES WILL FALL WELL BELOW FREEZING SOUTHEAST OF A
YANKTON TO WINDOM LINE SATURDAY MORNING BEHIND A COLD FRONT MOVING
THROUGH THE REGION OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
000 
WWUS73 KFSD 092025
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT FRI OCT 9 2009

.A FAST MOVING LOW PRESSURE SYSTEM AND THE ASSOCIATED COLD FRONT
WILL BE SWINGING THROUGH THE REGION THIS AFTERNOON AND TONIGHT.
ONCE AGAIN TEMPERATURES WILL FALL WELL BELOW FREEZING BEHIND THIS
FRONT TONIGHT AND EARLY SATURDAY MORNING.

IAZ002-003-012>014-020>022-031-032-MNZ081-090-NEZ013-014-
SDZ069>071-100430-
/O.CON.KFSD.FZ.W.0002.091010T1100Z-091010T1600Z/
OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-
WOODBURY-IDA-COTTONWOOD-JACKSON-DIXON-DAKOTA-YANKTON-UNION-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...
SANBORN...SPENCER...LE MARS...CHEROKEE...STORM LAKE...
SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK...WINDOM...
MOUNTAIN LAKE...JACKSON...LAKEFIELD...WAKEFIELD...PONCA...ALLEN...
SOUTH SIOUX CITY...YANKTON...VERMILLION...NORTH SIOUX CITY...
BERESFORD...ELK POINT...ALCESTER...JEFFERSON
325 PM CDT FRI OCT 9 2009

...FREEZE WARNING REMAINS IN EFFECT FROM 6 AM TO 11 AM CDT
SATURDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 6 AM TO 11 AM CDT
SATURDAY. 

TEMPERATURES WILL FALL WELL BELOW FREEZING SOUTHEAST OF A YANKTON
TO WINDOM LINE SATURDAY MORNING BEHIND A COLD FRONT MOVING
THROUGH THE REGION. THESE TEMPERATURES WILL BRING THE GROWING
SEASON TO AN END.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
BT
000 
WWUS73 KFSD 100207
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
907 PM CDT FRI OCT 9 2009

.A FAST MOVING LOW PRESSURE SYSTEM AND THE ASSOCIATED COLD FRONT
WILL SWEEP THROUGH THE REGION TONIGHT. TEMPERATURES WILL FALL
WELL BELOW FREEZING BEHIND THIS FRONT TONIGHT AND EARLY SATURDAY
MORNING.

IAZ002-003-012>014-020>022-031-032-MNZ081-090-NEZ013-014-
SDZ069>071-101015-
/O.CON.KFSD.FZ.W.0002.091010T1100Z-091010T1600Z/
OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-
WOODBURY-IDA-COTTONWOOD-JACKSON-DIXON-DAKOTA-YANKTON-UNION-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...
SANBORN...SPENCER...LE MARS...CHEROKEE...STORM LAKE...
SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK...WINDOM...
MOUNTAIN LAKE...JACKSON...LAKEFIELD...WAKEFIELD...PONCA...ALLEN...
SOUTH SIOUX CITY...YANKTON...VERMILLION...NORTH SIOUX CITY...
BERESFORD...ELK POINT...ALCESTER...JEFFERSON
907 PM CDT FRI OCT 9 2009

...FREEZE WARNING REMAINS IN EFFECT FROM 6 AM TO 11 AM CDT
SATURDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 6 AM TO 11 AM CDT
SATURDAY. 

TEMPERATURES WILL FALL WELL BELOW FREEZING SOUTHEAST OF A YANKTON
TO WINDOM LINE SATURDAY MORNING BEHIND A COLD FRONT MOVING
THROUGH THE REGION. THESE TEMPERATURES WILL EFFECTIVELY BRING THE GROWING
SEASON TO AN END.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

BT
000 
WWUS73 KFSD 100845
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 AM CDT SAT OCT 10 2009

.A NORTHWEST FLOW OF UNSEASONABLY COLD AIR HAS FOLLOWED A SNOW
BAND THAT MOVED SOUTHEAST OVER THE AREA LAST NIGHT. FREEZING
TEMPERATURES WILL AFFECT THE ENTIRE AREA THIS MORNING.

IAZ002-003-012>014-020>022-031-032-MNZ081-090-NEZ013-014-
SDZ069>071-101600-
/O.EXT.KFSD.FZ.W.0002.091010T0900Z-091010T1600Z/
OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-
WOODBURY-IDA-COTTONWOOD-JACKSON-DIXON-DAKOTA-YANKTON-UNION-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...
SANBORN...SPENCER...LE MARS...CHEROKEE...STORM LAKE...
SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK...WINDOM...
MOUNTAIN LAKE...JACKSON...LAKEFIELD...WAKEFIELD...PONCA...ALLEN...
SOUTH SIOUX CITY...YANKTON...VERMILLION...NORTH SIOUX CITY...
BERESFORD...ELK POINT...ALCESTER...JEFFERSON
345 AM CDT SAT OCT 10 2009

...FREEZE WARNING NOW IN EFFECT UNTIL 11 AM CDT THIS MORNING...

THE FREEZE WARNING IS NOW IN EFFECT UNTIL 11 AM CDT THIS MORNING.

BELOW FREEZING TEMPERATURES WILL AFFECT THE AREA THIS MORNING.
THIS UNSEASONABLE COLD WILL BRING AN END TO THE GROWING SEASON
OVER THE ENTIRE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE
VEGETATION.

&&

$$
RSR
000 
WWUS73 KFSD 101411
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
911 AM CDT SAT OCT 10 2009

.UNSEASONABLY COLD AIR WILL CONTINUE TO BE IN PLACE THROUGHOUT THE
DAY TODAY. TEMPERATURES ARE EXPECTED TO SLOWLY RISE ABOVE THE
FREEZING MARK...THEREFORE THE FREEZE WARNING HAS BEEN CANCELLED.
THIS WILL END THE ISSUANCE OF FROST/FREEZE PRODUCTS FOR THE TRI
STATE AREA AS THE GROWING SEASON AS ENDED.


IAZ002-003-012>014-020>022-031-032-MNZ081-090-NEZ013-014-
SDZ069>071-101515-
/O.CAN.KFSD.FZ.W.0002.000000T0000Z-091010T1600Z/
OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-
WOODBURY-IDA-COTTONWOOD-JACKSON-DIXON-DAKOTA-YANKTON-UNION-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...
SANBORN...SPENCER...LE MARS...CHEROKEE...STORM LAKE...
SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK...WINDOM...
MOUNTAIN LAKE...JACKSON...LAKEFIELD...WAKEFIELD...PONCA...ALLEN...
SOUTH SIOUX CITY...YANKTON...VERMILLION...NORTH SIOUX CITY...
BERESFORD...ELK POINT...ALCESTER...JEFFERSON
911 AM CDT SAT OCT 10 2009

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
FREEZE WARNING. 

TEMPERATURES ARE EXPECTED TO SLOWLY CLIMB ABOVE FREEZING BY MID
TO LATE MORNING.

$$

HEITKAMP

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this freeze warning went out at Oct 8, 9:38 PM CDT, 6 hours 8 minutes earlier.

Area forecast discussion, Oct 8, 9:38 PM CDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
938 PM CDT THU OCT 8 2009

.DISCUSSION...
FIRST OF THE VERY COLD NIGHTS TONIGHT...THIS ONE A BIT MORE TO THE
RADIATIVE SIDE OF THE EQUATION COMPARED TO THOSE NEXT SEVERAL.
TMPS ARE FALLING QUICKLY THIS EVENING AS NLY WNDS DIMINISH...AND
WITH DWPTS IN THE 20S...EXPECT THAT 20S WL BE A COMMON ENDING POINT
FOR TMPS TONIGHT. SKYCOVER IS ALSO NOT EXPECTED TO BECOME A
SIGIFICANT FACTOR...WITH EXCEPTION OF MID CLDS BRUSHING THRU SERN
CWA WHICH WL ALSO BE WHERE NLY WINDS HOLD ON LONGER. WITH TMPS
FALLING OFF FASTER THAN ANY GUIDANCE...LKLY NEED TO SHAVE A COUPLE
DEGREES OR MORE OFF GOING LOWS IN CLEAR/LIGHT WIND AREAS...AND THIS
ALSO HAS NECESSITATED EXPANDING THE FREEZE WARNING DOWN A COUPLE
TIERS...INCLUDING THE IMMEDIATE SIOUX FALLS AREA.  WHILE THE HEART
OF THE CITY WL PROBABLY ESCAPE THE HARDEST FREEZE...MOST IF NOT ALL
AREAS WL SEE TMPS DOWN TO FREEZING...WITH EXCEPTION OF EXTREME SE.
BY SAT/SAT NIGHT...GROWING SEASON WL BE OVER FOR ALL AREAS. /CHAPMAN

&&

.AVIATION...
IT IS ANTICIPATED THAT CONDS WL BE VFR TONIGHT AND THRU 00Z
SATURDAY. HOWEVER FM 00Z TO 06Z SATURDAY...A STRONG CDFNT WL MOVE
ACROSS THE WRN HALF OF THE FSD FA...TO THE I 29 AREA. BEHIND IT WL
BE WINDY CONDITIONS FM THE NW AND AREAS OF MVFR CONDS.  /MJF

&&

.PREV DISCUSSION...
FREEZE WARNING IN PLACE OVER NORTHERN COUNTIES AND WITH THE DRY AIR
FILTERING IN. SEE NO REASON TO CHANGE AS THIS STILL APPEARS TO BE
THE AREA WITH THE HIGHEST PROBABILITY OF DROPPING BELOW 28 DEGREES
FOR A FEW HOURS. CLOUD COVER WILL PLAY A ROLE AS LATEST MODELS HINT
THAT SHAKING OFF MID AND HIGH CLOUDS IN THE SOUTH WILL BE A CONCERN.
BUT AGAIN...FOR THOSE AREAS THAT DO NOT OFFICIALLY FREEZE
TONIGHT...IT WILL OCCUR ON EITHER SATURDAY MORNING OR SUNDAY MORNING
AS A SECONDARY COLDER COLD FRONT SWINGS SOUTH FRIDAY NIGHT. SO...BE
READY FOR THE FIRST FREEZE OF THE SEASON OVER THE NEXT 3 DAYS.
OTHERWISE...LOWS FROM THE MID 20S ALONG HIGHWAY 14 TO THE LOWER 30S
MOST OTHER LOCATIONS. WILL FORGO A FROST ADVISORY OVER THE REMAINDER
OF THE CWA AS A HARD FREEZE IS EXPECTED ON SATURDAY AND SUNDAY
MORNINGS. SO...SOME PATCHY FROST POSSIBLE TONIGHT BUT CLOUDS MAY
HAMPER A WIDESPREAD FROST ANYWAY.  /08

OVERALL...FRIDAY NOT LOOKING LIKE THAT BAD OF A DAY WITH INCREASING
CLOUDS IN THE WEST OUT AHEAD OF THE NEXT COLD FRONT TO AFFECT OUR
AREA. WITH SKIES EXPECTED TO REMAIN AT MOST PARTLY CLOUDY IN OUR
EAST...LOOKING FOR HIGHS IN THE MID 50S IN OUR SOUTHEAST TO UPPER
40S IN OUR WEST WHERE CLOUDS WILL INCREASE FIRST. MODELS IN DECENT
AGREEMENT WITH REGARD TO TIMING OF FRONT...ALBEIT THE GFS JUST A TAD
SLOWER...BUT COULD SEE A FEW LIGHT SHOWERS SNEAK INTO OUR FAR WEST
BY LATE AFTERNOON WITH MID LEVEL WAA AND LOW LEVEL CONVERGENCE OUT
AHEAD/ALONG THE FRONT. THINGS BEGIN TO GO DOWNHILL ON FRIDAY NIGHT
AS THE FRONT SWEEPS ACROSS THE CWA...WITH RAPIDLY FALLING
TEMPERATURES WITH THE PASSAGE OF THE SYSTEM. GOOD FORCING ALONG AND
BEHIND THE FEATURE WITH STRONG MID LEVEL FRONTOGENESIS AND ENOUGH
MOISTURE CONVERGENCE TO DROP A QUICK SHOT OF 1 TO 2 INCHES OF SNOW
ACROSS THE AREA. STAYED ON THE LOWER SIDE OF QPF WITH LITTLE
INSTABILITY ABOVE THE FRONT. PRECIPITATION MAY INITIALLY START AS A
BRIEF PERIOD OF RAIN BEFORE TEMPERATURES ALOFT BEHIND THE FRONT DROP
QUICKLY BELOW ZERO C. LOWS WILL DROP INTO THE MID 20S WEST TO NEAR
30 FAR SOUTHEAST.

SATURDAY IS LOOKING TO BE A RAW DAY WITH LIGHT SNOW ENDING IN OUR
SOUTHEAST IN THE MORNING. WILL BE A BREEZY DAY WITH GUSTY
NORTHWESTERLY WINDS AND TEMPERATURES REMAINING IN THE MID TO UPPER
30S WITH 850 MB TEMPS AROUND -8 TO -10 C. WIND CHILLS WILL BE IN THE
20S. WITH THE PASSAGE OF THE SYSTEM...CLOUDS WILL DECREASE FROM WEST
TO EAST IN THE AFTERNOON AND EVENING...AND MODELS HAVE COME IN MUCH
COOLER FOR SATURDAY NIGHT. WITH CLEARING SKIES AND DYING WINDS LOWS
WILL BOTTOM OUT IN THE UPPER TEENS TO LOWER 20S.

ONLY A BRIEF REPRIEVE FROM THE ACTIVE PATTERN HOWEVER...WITH MODELS
CONTINUING TO POINT TO ANOTHER SHORTWAVE AFFECTING THE AREA LATER ON
SUNDAY AND SUNDAY NIGHT...WITH RETURNING MIDLEVEL WAA AND MIDLEVEL
FRONTOGENESIS IN OUR SOUTH. GFS OFFERING THE NORTHERN MOST
SOLUTION...THOUGH WITH BETTER CONSISTENCY KEPT PRECIPITATION MAINLY
IN OUR SOUTHERN AREAS PER THE ECMWF. AMASS STILL LOOKS COLD ENOUGH
ALOFT FOR SNOW...THOUGH COULD SEE A BRIEF RAIN/SNOW MIX ON SUNDAY
AFTERNOON AT THE ONSET OF PRECIPITATION WITH SURFACE TEMPS ABOVE
FREEZING...THOUGH WOULD QUICKLY BECOME ALL SNOW. QPF LOOKS PRETTY
LIGHT AT THIS POINT...WITH GENERALLY LESS THAN HALF AN INCH OF SNOW
IN OUR SOUTH ON SUNDAY NIGHT.

LOOKS LIKE A SLOW MODERATION IN TEMPERATURES THROUGH THE MIDDLE OF
NEXT WEEK AS UPPER LEVEL RIDGING TRIES TO BUILD INTO THE
REGION...THOUGH SOME MODEL DIFFERENCES WITH REGARD TO THE UPPER
LEVEL PATTERN FOR NEXT WEEK. MAY SEE HIGHS GET BACK INTO THE 50S BY
WEDNESDAY...WITH SOME POSSIBLE SHOWERS FOR MIDWEEK.  /JM

&&

.AVIATION...

VFR THROUGH 18Z FRIDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...FREEZE WARNING FROM 3 AM TO 8 AM CDT FRIDAY FOR IAZ001.

MN...FREEZE WARNING FROM 3 AM TO 8 AM CDT FRIDAY FOR MNZ071-072-080-
     089-097-098.

NE...NONE.
SD...FREEZE WARNING FROM 3 AM TO 8 AM CDT FRIDAY FOR SDZ038>040-050-
     052>068.

&&
Hazardous weather outlook, Oct 8, 9:51 AM CDT, 17 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
951 AM CDT THU OCT 08 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
951 AM CDT THU OCT 08 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE TEMPERATURES...
TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING FOR AN EXTENDED
PERIOD TONIGHT ALONG THE HIGHWAY 14 CORRIDOR FROM HURON TO
BROOKINGS TO MARSHALL. TO THE SOUTH OF THIS AREA...FREEZING
TEMPERATURES WILL BE SPOTTIER WITH LOWS IN THE LOWER 30S.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A BAND OF SNOW WILL WORK FROM WEST TO EAST ON FRIDAY NIGHT INTO
SATURDAY MORNING. AS IT APPROACHES THE INTERSTATE 29 CORRIDOR THE
SNOW COULD INTENSIFY SLIGHTLY...BRINGING A CHANCE FOR 1 TO 2
INCHES OF SNOW FROM YANKTON TO SIOUX FALLS TO ORANGE CITY AND
SIOUX CITY. A HARD FREEZE IS THEN EXPECTED FOR THE ENTIRE AREA ON
EITHER SATURDAY MORNING OR SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

Nearby

Freeze Warnings in Iowa, 2009Freeze Warnings in South Dakota, 2009Freeze Warnings in Nebraska, 2009Every freeze warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.